Opioid Overdose Signs And Symptoms

More than 130 people die from opioid-related drug overdoses every day. This is a sad and very alarming statistic, but opioid overdose prevention is possible. If you believe a loved one is at risk for opioid overdose, you need to be aware of the signs and symptoms. Overdose death can be avoided if an individual gets the prompt help he or she needs to survive.

Opioid Overdose Signs And Symptoms

More than two million Americans misuse opioids; however, it is believed that very few seek help. If you or a loved one is unable to stop using opioid pain medication, seeking treatment is the best way to prevent an overdose. The Treehouse offers many different programs to help sufferers heal after an overdose and overcome opioid addiction.

What Are Opioids?

Opioids, often referred to as narcotics, are a class of pain medications. Opioids work by blocking pain messages that are sent from the body to the brain. They are most often prescribed when someone has chronic pain after surgery, an accident, or is in acute pain due to chronic conditions such as cancer.

Opioid pain relievers available legally by prescription include oxycodone (OxyContin), hydrocodone (Vicodin), codeine, and morphine, to name a few. This class of drugs also includes synthetic opioids such as fentanyl and the illegal drug heroin. One may assume heroin addiction comes with a higher risk of overdose. However, it is believed that prescription opioids are just as potent and addictive as heroin because they affect the nervous system the same way.

Ready to make a change?
Call to speak with a treatment specialist.

Signs And Symptoms Of An Opioid Overdose

An opioid overdose can be dangerous and even deadly. Fortunately, many opioid overdoses are not fatal if medical treatment is sought immediately. Knowing the symptoms of an opioid overdose can potentially save the life of someone you love and better prepare you to help them in the case of an overdose.

Overdose can typically be spotted through a combination of signs and symptoms called the “opioid overdose triad.” These symptoms include:

  • pinpoint pupils
  • unconsciousness
  • respiratory depression

Someone that has overdosed may also have other symptoms such as shallow breathing, slowed heart rate, pale or clammy skin, a limp body, or vomiting.

If a person receives basic life support death is preventable. Medics may also administer an opioid antagonistic called naloxone. This medication can reverse the effects of an opioid overdose if given in time, increasing the chances of survival.

If you notice an individual has any of the signs or symptoms above, you should call 911 immediately.

Risk Factors For Opioid Overdose

It is often assumed that just because an opioid is prescribed, addiction or overdose can not occur. This is not true. Anyone can become addicted to opioids. Many people who become addicted started with a prescription after surgery. Research has found that from 1999 to 2017, in the United States alone, almost 218,000 people died from overdoses related to prescription opioids.

Individuals who are prescribed an opioid and use it as directed may never have any side effects; however, those that abuse the medication may show signs that a loved one can watch out for.

Signs of opioid abuse may include:

  • mood swings
  • changes in personality
  • low energy levels
  • loss of interest in daily activities and responsibilities
  • increase in dosage or usage due to built-up tolerance
  • an uncontrollable urge to use the drug
  • drug-seeking or doctor shopping
  • the confused state of mind or unconsciousness

Anyone abusing opioids can overdose, but some individuals are at the most risk. The following are risk factors associated with a higher chance of overdosing on opioids:

  • opioid users that have developed a dependency
  • individuals that are injecting opioids
  • using opioids in combination with other sedative medications and/or alcohol
  • use of opioids in higher doses for more extended periods
  • substance abuse history (for those prescribed an opioid)
  • other medical conditions such as depression, liver disease, lung disease, or HIV

If you believe someone is abusing or addicted to opioids, being aware of these signs can help determine whether your loved one requires professional treatment.

Dangers Of Opioid Abuse And Addiction

Drug overdose is a leading cause of injury-related death in the U.S. In 2017 alone, of the 70,000 people that died from drug overdoses, almost 68 percent involved a prescription or illegal opioid.

Opioids can be used safely for short periods under the care of a physician; however, they are highly addictive, and using them comes with many potential risks.

Over time, opioids can change the way the brain works. Abuse of opioids can make your brain and body believe that the drug is needed to survive. Someone that has developed a dependency on opioids will often find that the initial dose no longer achieves the same effect. To find relief, an individual will often take even more than prescribed. This dependency can lead to addiction.

Another reason an individual may have difficulty coming off of opioids is withdrawal symptoms. If opioids are stopped all of a sudden, the symptoms can be very unpleasant and painful.

Withdrawal from opioids is similar to having severe flu. Individuals may experience muscle and bone pain, diarrhea, vomiting, cold flashes, problems sleeping, and intense cravings for the drug. These symptoms can begin as early as a few hours after the drug was last taken. Withdrawal is one of the main reasons many individuals will continue to use opioids, putting them at an even higher risk of overdose.

Seeking Addiction Treatment Following An Opioid Overdose

Treatment following an opioid overdose will be based on the individual’s condition. Following medical treatment, an individual that has overdosed will almost always need to go through detoxification, followed by a “whole patient” approach, known as medication-assisted treatment (MAT.)

There are many effective treatments for opioid dependence. You or your loved one simply has to take the first step. The Treehouse is a state-of-the-art rehab center that offers a holistic rehabilitation approach. Each patient will receive individualized counseling and a program that is specific to his or her unique needs.

One reason that the opioid epidemic is so tragic is that only a small amount of sufferers seek help. It is believed that only 10 percent of people who need opioid treatment actually receive it.

Early treatment can prevent overdose death. To learn more about opioid overdose or to get more information on opioid addiction programs offered at The Treehouse, contact a treatment specialist today.

Get 24/7 Treatment Help

(888) 759-5073

For Immediate Treatment Help Call:
(888) 759-5073